Log In

Forgot Password?

OR

Not a member? Continue as a nonmember.

Become a Member

By becoming a member of the AAN, you can receive exclusive information to help you at every stage of your career. Benefits include:

Join Now See All Benefits

Loading... please wait

Abstract Details

Neurosarcoidosis Induced by TNF-alpha Inhibitor in a Patient with Ankylosing Spondylitis
Autoimmune Neurology
P9 - Poster Session 9 (5:30 PM-6:30 PM)
6-002

Sarcoidosis is a systemic immune mediated disease that can affect any organ.  Neurological involvement accounts for 5-10% of cases and can be life-threatening.  Infliximab, a TNF-alpha inhibitor agent, is used in the treatment of sarcoidosis. However, rarely, it can paradoxically induce sarcoidosis.

To report a case of neurosarcoidosis associated with infliximab administration. 

Case report. 

A 35-year-old male with ankylosing spondylitis complained of refractory and recurrent headaches, confusion, and word-finding difficulties for 2 weeks duration. Symptoms began after the infliximab infusion, which he has been receiving for 2 years, was changed to a biosimilar product. Initial routine testing and MRI brain with/without contrast were unremarkable. He was treated for migraines including a 4-day course of steroids. However, the symptoms worsened. On presentation, the physical examination revealed inattentiveness, difficulty recognizing familiar faces, impaired calculations, and decreased fluency. EEG demonstrated moderate generalized background slowing with frequent runs of generalized rhythmic delta activity. Laboratory testing showed slightly elevated ESR (24 mm/h) and CRP (2.8 mg/dL). CSF was significant for WBC 174 cells/mcL, protein 133.4 mg/dL, ACE 4.6 U/L, CD4:CD8 ratio 3:1. CT chest, abdomen and pelvis demonstrated diffuse lymphadenopathy. Repeat MRI brain demonstrated leptomeningeal enhancement most pronounced in the bilateral posterior temporal and occipital lobes. CT facial bones with contrast described increased density with central enhancement of the right maxillary sinus. Biopsy of a left inguinal lymph node revealed noncaseating granulomas consistent with sarcoid. Treatment with prednisone resulted in significant clinical improvement and resolution of leptomeningeal enhancement at 1 month. These findings are suggestive of neurosarcoidosis with possible involvement of the leptomeninges, sinuses and lymph nodes.

Most case reports in the literature of TNF-alpha inhibitors inducing sarcoidosis describe involvement of lungs, skin, and lymph nodes. This case highlights a rare complication of TNF-alpha inhibitor resulting in neurosarcoidosis.

Authors/Disclosures
Daod Pak, MD (Stony Brook Medicine, Dept of Neurology)
PRESENTER
Dr. Pak has nothing to disclose.
Elham Askari, MD (Stony Brook Medicine, Dept of Neurology) Dr. Askari has received personal compensation for serving as an employee of Stony Brook Hospital University.
Simona Treidler, MD (Stony Brook University) Dr. Treidler has nothing to disclose.